Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 51, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Dec 9, 2002, 8:48 PM EST for Palm Beach County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2002, 8:48 PM EST (01:48 UTC)
- Expired
- Dec 9, 2002, 9:30 PM EST
- In force
- 42 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
County Palm Beach County, FL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 1.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 562 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
814 WUUS52 KMFL 100148 SVRMIA FLC099-100230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 847 PM EST MON DEC 9 2002 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PALM BEACH COUNTY IN SOUTHEAST FLORIDA * UNTIL 930 PM EST * AT 847 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS..MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 930 PM EST... BOYNTON BEACH GREENACRES CITY AND FLORIDA GARDENS PALM SPRINGS AND LAKE WORTH HAVERHILL PALM BEACH WEST PALM BEACH FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT 305 229 4522 TO REPORT SEVERE WEATHER. LAT...LON 2655 8027 2646 8010 2683 7980 2696 8004 .END BAXTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 2:35 PM EST, 6 hours 13 minutes earlier.
Area forecast discussion, Dec 9, 2:35 PM EST, 6 hours 13 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI 235 PM EST MON DEC 09 2002 CURRENTLY: AREA OF LOW PRESS DEVELOPING OVR ERN GULF WITH SURFACE WARM FRONTAL TROUGH TO S/CENTRAL FL. NUMEROUS SHOWERS AND SOME THUNDERSTORMS EXTENDING OVER MUCH OF CENTRAL AND WESTERN SECTIONS OF THE CWA MOVEMENT SLOWLY NORTH. CMAN OBS SHOWING WNDS 22 TO 26 KTS AND GUSTY ATLC WATERS AND TO 16 KTS GULF WATERS ATTM. SHORT TERM...SFC LOW WILL DEVELOP OVER ERN GULF OF MEX( AT LEAST MOST MODELS AGREE WITH THAT) AS UPPR LVL SHRT WAVE OVER WRN GULF MOVES RAPIDLY EAST. SUBTROPICAL JET ASSOCIATED WITH THIS SHRT WAVE ADVECTING LOTS OF MOISTURE FROM E PAC TO FLORIDA PENINSULA. THIS MOISTURE, COMBINED WITH THE DEVELOPING LOW AND A SURFACE BOUNDARY(WARM FNT) EXTENDING FROM IT TO NW SOUTH FLORIDA AND STRG UPPER DIV ASSOCIATED WITH THE JET WILL RESULT IN ENHANCE PRECIP ACROSS MOST OF S. FL. HOWEVER...WILL EXPECT TO SEE HEAVIEST PRECIP NEAR AND ALONG THE LOW LLVL BOUNDARY. SO WILL GO WITH HIGHEST POPS AND MENTION HEAVY RAIN FOR THE N PORTION OF S. FLA (NAPLES NORTH TO LAKE OKEECHOBEE AREA AND PALM BEACH COUNTY) THROUGH TUE. THE LOW IS FORECAST TO MOVE NE ACROSS N FL AND BE JUST SE OF THE CAROLINA COAST TUE AFTERNOON. A CDFNT EXTENDING FROM THIS LOW WILL MOVE THROUGH MOST OF S. FL LATE TUE NIGHT AND EARLY WED MORNING. WILL EXPECT SCT TSTMS AHEAD OF THIS FRONT LATE TONIGHT AND TUE WITH SOME OF THEM BECOMING STRONG. ALTHOUGH SEVERE WEATHER IS POSSIBLE...WILL EXPECT IT TO BE MOSTLY NORTH OF OUR AREA. FOR THE EXTENDED...THE FNT WILL HANG ACROSS EXTREME S FLA/STRAITS INTO WRN CARIB AS FLOW AT H8-H5 BECOMES PARALLEL TO THE BOUNDARY. THEREFORE WILL KEEP SLIGHT CHANCE OF SHWRS. ANOTHER ENERGY IMPULSE WILL MOVE ACROSS CNTRL PLAINS THU WHICH WILL AGAIN PROVIDE THE MECHANISM FOR THE BOUNDARY TO MOVE NORTH AS A WARM FNT AND A SFC LOW TO DEVELOP ALONG IT OVER THE EAST GULF AGAIN THU NIGHT AND EARLY FRI. THIS WILL MOVE NORTHEAST WITH THE FRONT COMING BACK THROUGH S. FLA AGAIN LATE FRI NGT AND GRADUAL DRYING OUT BY SUNDAY. MARINE...AS MENTIONED BEFORE, MARINES OBS ACROSS THE AREA SHOWING WINDS WELL INTO SCA CRITERIA. WILL START OFF WITH SCA ALL WATERS EXCEPT LAKE OKEECHOBEE AS I EXPECT 20 KTS OR 20 TO 25 KNOTS SUSTAINED WITH HIGHER GUSTS. GFS HAS THE BEST INIT WITH RESPECT TO WNDS RIGHT NOW. I DO NOT THINK ANYTHING HIGHER THAN A SCA WILL BE NECESSARY. WINDS WILL DECREASE DRAMATICALLY TUESDAY NIGHT AND SHIFT TO NORTHWEST EARLY SATURDAY BEHIND FIRST COLD FRONT. THE WINDS INCREASE AGAIN FRIDAY AS THE WINDS VEER TO THE SOUTH AND WINDS GO TO THE NORTHWEST BY SATURDAY BEHIND SECOND COLD FRONT. FIRE...HIGH WINDS TUESDAY WILL CONTINUE THE FIRE WEATHER WATCH ALL AREAS DUE TO DISPERSION INDICES GREATER THAN 75. PRELIM NUMBERS PBI TB 071/078 064/078 064 1877323 FLL TB 072/079 067/078 068 1857323 MIA TB 072/079 067/078 068 1857323 APF TB 068/078 065/078 064 1877222 .MIA...SCA ALL WATERS EXCEPT LAKE OKEECHOBEE.
Hazardous weather outlook, Dec 9, 12:55 PM EST, 7 hours 53 minutes before
FLZ063-066>075-092030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 1255 PM EST MON DEC 9 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT ...RIP CURRENTS LIKELY ATLANTIC BEACHES... ...STRONG THUNDERSTORMS POSSIBLE OVER SOUTH FLORIDA THIS AFTERNOON AND TONIGHT... ...LOCALLY HEAVY RAINS POSSIBLE THROUGH TONIGHT... A DEVELOPING LOW IN THE GULF OF MEXICO WILL CAUSE SHOWERS AND THUNDERSTORMS TO POSSIBLY MOVE OVER SAME LOCATIONS THROUGH TONIGHT. THIS COULD CAUSE SOME LOCALIZED HEAVY RAINFALL AMOUNTS AND FLOODING. THE AREA OF GREATEST THREAT WILL BE OVER THE WESTERN PART OF THE PENINSULA THIS AFTERNOON AND THE EASTERN HALF TONIGHT. EASTERLY WINDS APPROACHING 20 KNOTS ALONG THE ATLANTIC COAST BEACHES OF SOUTH FLORIDA TODAY...RIP CURRENTS ARE LIKELY ESPECIALLY AROUND THE TIMES OF THE TIDE GOING OUT OR LOW TIDE. LOW TIDES TODAY ALONG THE ATLANTIC BEACHES OF SOUTHEAST FLORIDA WILL BE IN THE EVENING. A WARM FRONT ACROSS SOUTH FLORIDA TODAY AND TONIGHT ALONG WITH WARM MOIST UNSTABLE AIR WILL PROVIDE THE INGREDIENTS FOR SCATTERED STRONG THUNDERSTORMS ESPECIALLY ALONG AND NORTH OF ALLIGATOR ALLEY THIS AFTERNOON AND TONIGHT. WIND GUSTS IN EXCESS OF 58 MILES AN HOUR ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. THERE IS ALSO A THREAT OF AN ISOLATED TORNADO LATE THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED ACROSS SOUTH FLORIDA AGAIN ON TUESDAY. THERE WILL BE A THREAT OF THUNDERSTORMS ALSO LATER THIS WEEK ON FRIDAY AND SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS MAY BE NEEDED FOR POSSIBLE SEVERE WEATHER THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS SOUTH FLORIDA ALONG AND NORTH OF ALLIGATOR ALLEY TO THE LAKE OKEECHOBEE REGION.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 7:12 PM EST | Special Marine Warning | MFL | 63 min | |
| Dec 9, 7:59 PM EST | Severe Thunderstorm Warning | MFL | Miami-Dade | 46 min |
| Dec 9, 8:02 PM EST | Special Marine Warning | MFL | 118 min | |
| Dec 9, 8:38 PM EST | Tornado Warning | MFL | Broward, Miami-Dade | 52 min |
| Dec 9, 9:52 PM EST | Special Marine Warning | MFL | 113 min | |
| Dec 9, 10:45 PM EST | Special Marine Warning | MFL | 2 hr | |
| Dec 9, 11:39 PM EST | Special Marine Warning | MFL | 51 min | |
| Dec 10, 1:17 AM EST | Severe Thunderstorm Warning | MFL | Miami-Dade, Monroe | 28 min |
| Dec 10, 2:50 AM EST | Special Marine Warning | MFL | 115 min | |
| Dec 10, 4:14 AM EST | Special Marine Warning | MFL | 2 hr | |
| Dec 10, 4:20 AM EST | Special Marine Warning | MFL | 115 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.